Black hairy tongue associated with olanzapine treatment: A case report


Tamam L. , ANNAGUR B. B.

MOUNT SINAI JOURNAL OF MEDICINE, cilt.73, ss.891-894, 2006 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 73 Konu: 6
  • Basım Tarihi: 2006
  • Dergi Adı: MOUNT SINAI JOURNAL OF MEDICINE
  • Sayfa Sayıları: ss.891-894

Özet

Olanzapine is an atypical antipsychotic drug approved for acute and long-term treatment of bipolar disorder. Although relatively safe as compared to other classical antipsychotic medications, there are a number of uncommon adverse effects of olanzapine such as oral cavity lesions. In addition to the relatively common side effect of dry mouth, several articles have reported an association between olanzapine treatment and the development of oral lesions such as apthous stomatitis, pharyngitis, glossitis and oral ulceration. Although there are several cases in which the tongue was affected in conjunction with stomatitis or pharyngitis, we could not find a case report indicating a direct relationship between olanzapine use and a tongue lesion. We present here the case of a patient with bipolar disorder, who developed recurrent black hairy tongue on two different occasions following the addition of olanzapine to lithium treatment. In the present case, xerostomia (dry mouth), which is an adverse reaction of both olanzapine and lithium, may have played a role in the development of black hairy tongue. All agents with a possible side effect of xerostomia may predispose patients to black hairy tongue, especially when they are administered in combination. To preclude the development of this complication with such drugs, extra time and effort should be given to improving oral hygiene.